RUS  ENG    JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Archive
Impact factor
Subscription
Guidelines for authors
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Teor. Veroyatnost. i Primenen.:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Teor. Veroyatnost. i Primenen., 1962, Volume 7, Issue 4, Pages 456–465 (Mi tvp4742)  

Short Communications

Statistical Metric Spaces Arising from Sets of Random Variables in Euclidean $n$-Space

B. Schweizera, A. Sklarb

a University of Arizona
b Illinois Institute of Technology

Abstract: If $p,q,…$, are random vectors with values from a Euclidean space $E^n$, then the Euclidean distance $d(p,q)$ between $p$ and $q$ is also a random variable.
Let $F_{pq}$ be the distribution function of $d(p,q)$. Then the corresponding statistical metric space is defined as the ordered pair $(S,\mathfrak{F})$, where $S$ is the set $\{p,q,…\}$ and $\mathfrak{F}$ is a collection of ordered pairs $\{((p,q),F_{pq})\}$.
In the present work we study the statistical metric spaces which arise when $p,q,…$, are mutually independent random variables with spherically symmetric unimodal densities. It is proven that a weak variant of the generalized Menger triangle inequality is always applicable in these spaces, and in special cases, stronger variants are applicable. Furthermore, the moments of the distribution function $F_{pq}$ are investigated. Suitable powers of these moments define new metrics in the Euclidean space. With respect to each of these metrics, the space is discrete in the small, but is Euclidean in the large (the new distance between $p$ and $q$ as a function of the Euclidean distance between $ p$ and $q$ has a positive minimum, and is close to the Euclidean distance when the latter is large).

Full text: PDF file (1158 kB)

English version:
Theory of Probability and its Applications, 1962, 7:4, 447–456

Received: 17.05.1960
Language:

Citation: B. Schweizer, A. Sklar, “Statistical Metric Spaces Arising from Sets of Random Variables in Euclidean $n$-Space”, Teor. Veroyatnost. i Primenen., 7:4 (1962), 456–465; Theory Probab. Appl., 7:4 (1962), 447–456

Citation in format AMSBIB
\Bibitem{SchSkl62}
\by B.~Schweizer, A.~Sklar
\paper Statistical Metric Spaces Arising from Sets of Random Variables in Euclidean $n$-Space
\jour Teor. Veroyatnost. i Primenen.
\yr 1962
\vol 7
\issue 4
\pages 456--465
\mathnet{http://mi.mathnet.ru/tvp4742}
\transl
\jour Theory Probab. Appl.
\yr 1962
\vol 7
\issue 4
\pages 447--456
\crossref{https://doi.org/10.1137/1107042}


Linking options:
  • http://mi.mathnet.ru/eng/tvp4742
  • http://mi.mathnet.ru/eng/tvp/v7/i4/p456

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles
  • Теория вероятностей и ее применения Theory of Probability and its Applications
    Number of views:
    This page:124
    Full text:94

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020